Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Midland/Odessa, TX

February 27, 200812 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 27, 2008, 3:08 PM CST for 12 counties in Texas. It took effect at Feb 28, 2008, 4:15 AM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2008, 3:08 PM CST (21:08 UTC)
In effect from
Feb 28, 2008, 4:15 AM CST
Expired
Feb 28, 2008, 6:00 PM CST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

Counties Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 272108
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CST WED FEB 27 2008

..A RED FLAG WARNING IS IN EFFECT THURSDAY FOR THE GUADALUPE MOUNTAINS 
AND HWY 54 CORRIDOR FOR 20 FT WINDS OVER 20 MPH...MINIMUM RH LESS THAN 
15 PERCENT...AND HIGH FIRE DANGER...

...A FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON FOR THE PERMIAN 
BASIN...EXCEPT FOR THE WEST AND NORTHWEST FOR 20 FT WINDS OF 20 MPH...
MINIMUM RH LESS THAN 15 PERCENT...AND HIGH TO VERY HIGH FIRE DANGER...

.AN APPROACHING UPPER LEVEL TROUGH WILL RESULT IN INCREASED WINDS
THURSDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND CULBERSON COUNTY.
THIS WIND WHEN COMBINED WITH A VERY DRY ATMOSPHERE WILL LEAD TO CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND THE VAN HORN
AREA. FARTHER EAST WINDS WILL NEAR 20 MPH AS AN AREA OF LOW PRESSURE
DEVELOPS TO THE NORTHWEST. THIS WILL RESULT IN NEAR CRITICAL TO CRITICAL
FIRE WEATHER CONDITIONS ACROSS MUCH OF THE PERMIAN BASIN THURSDAY.

NMZ114-TXZ057-258-281530-
/O.UPG.KMAF.FW.A.0013.080228T1800Z-080229T0000Z/
/O.NEW.KMAF.FW.W.0017.080228T1800Z-080229T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
308 PM CST WED FEB 27 2008 /208 PM MST WED FEB 27 2008/

...RED FLAG WARNING IN EFFECT FROM 12 PM CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM CST /11 AM MST/ TO
6 PM CST /5 PM MST/ THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER
IN EFFECT. 

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 60 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND 20 TO 30 MPH WITH
GUSTS TO 40 MPH IN VAN HORN THURSDAY. AS TEMPERATURES CLIMB
DURING THE AFTERNOON...MINIMUM RELATIVE HUMIDITIES WILL FALL INTO
THE SINGLE DIGITS.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

$$

TXZ046>048-051>053-061>063-068>070-281530-
/O.NEW.KMAF.FW.A.0014.080228T1800Z-080229T0000Z/
DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-ECTOR-MIDLAND-
GLASSCOCK-CRANE-UPTON-REAGAN-
308 PM CST WED FEB 27 2008

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT THURSDAY AFTERNOON. 

INCREASING SOUTH AND SOUTHWEST WINDS NEAR 20 MPH ARE EXPECTED TO 
DEVELOP BY EARLY AFTERNOON. UNUSUALLY WARM TEMPERATURES WILL
ALLOW MINIMUM HUMIDITIES TO FALL TO OR BELOW 10 PCT.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

$$
3 follow-up statements
000 
WWUS84 KMAF 281015
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CST THU FEB 28 2008

..A RED FLAG WARNING IS IN EFFECT TODAY FOR THE GUADALUPE AND
DAVIS MOUNTAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND MUCH
OF THE PERMIAN BASIN FOR 20 FOOT WINDS OF 20 MPH OR GREATER...
MINIMUM RELATIVE HUMIDITY OF 10 PERCENT OR LESS...AND VERY HIGH
FIRE DANGER...

.SURFACE LOW PRESSURE WILL DEEPEN ACROSS THE TEXAS SOUTH PLAINS
TODAY. A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF THIS
FEATURE WILL BRING INCREASING SOUTH TO SOUTHWEST 20 FOOT WIND
SPEEDS ACROSS MUCH OF THE PERMIAN BASIN THIS AFTERNOON. WESTERLY
20 FOOT WINDS ARE ALSO EXPECTED TO INCREASE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...AND THE ADJACENT VAN HORN/HIGHWAY 54
CORRIDOR. VERY WARM TEMPERATURES AND EXTREMELY LOW RELATIVE
HUMIDITY IS ANTICIPATED ACROSS THESE AREAS THIS AFTERNOON. MANY
LOCATIONS WILL SEE RELATIVE HUMIDITY IN THE SINGLE DIGITS. THESE
CONDITIONS...WHEN COMBINED WITH THE VERY DRY FUELS AND VERY HIGH
FIRE DANGER...WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE
GROWTH AND SPREAD THIS AFTERNOON.

TXZ046>048-051>053-061>063-068>070-282200-
/O.UPG.KMAF.FW.A.0014.080228T1800Z-080229T0000Z/
/O.EXB.KMAF.FW.W.0017.080228T1700Z-080229T0000Z/
DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-ECTOR-MIDLAND-
GLASSCOCK-CRANE-UPTON-REAGAN-
415 AM CST THU FEB 28 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING FOR MUCH OF THE PERMIAN BASIN...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

INCREASING SOUTH AND SOUTHWEST WINDS NEAR 20 MPH ARE EXPECTED TO
DEVELOP BY LATE MORNING. VERY WARM TEMPERATURES WILL ALLOW RELATIVE
HUMIDITY TO DROP TO NEAR 10 PERCENT DURING THE AFTERNOON. THESE
CONDITIONS...WHEN COMBINED WITH THE VERY DRY VEGETATION WILL
CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD
THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL
GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO 
WIND-DRIVEN WILDFIRES.

$$

TXZ074-282200-
/O.EXB.KMAF.FW.W.0017.080228T1700Z-080229T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
415 AM CST THU FEB 28 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING FOR THE DAVIS MOUNTAINS...WHICH IS IN EFFECT FROM 11
AM THIS MORNING TO 6 PM CST THIS AFTERNOON.

WESTERLY WINDS OF 20 TO 30 MPH...WITH OCCASIONAL GUSTS OVER 40 MPH
WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS TODAY. VERY WARM
TEMPERATURES WILL ALLOW RELATIVE HUMIDITY TO FALL INTO THE SINGLE
DIGITS DURING THE AFTERNOON. THESE CONDITIONS...WHEN COMBINED WITH
THE VERY DRY VEGETATION WILL CREATE A FAVORABLE ENVIRONMENT FOR
RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL
GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO
WIND-DRIVEN WILDFIRES.

$$

NMZ114-TXZ057-258-282200-
/O.EXT.KMAF.FW.W.0017.080228T1700Z-080229T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
415 AM CST THU FEB 28 2008 /315 AM MST THU FEB 28 2008/

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON...

THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS...AND THE VAN
HORN AND HIGHWAY 54 CORRIDOR IS NOW IN EFFECT FROM 11 AM CST /10
AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON.

WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON. WESTERLY
WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED
ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR THIS AFTERNOON. VERY
WARM TEMPERATURES WILL ALLOW RELATIVE HUMIDITY TO FALL INTO THE
SINGLE DIGITS DURING THE AFTERNOON. THESE CONDITIONS...WHEN
COMBINED WITH THE VERY DRY VEGETATION WILL CREATE A FAVORABLE
ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL
GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO 
WIND-DRIVEN WILDFIRES.

$$
000 
WWUS84 KMAF 281243 CCA
RFWMAF

RED FLAG WARNING...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CST THU FEB 28 2008

...A RED FLAG WARNING IS IN EFFECT TODAY FOR THE GUADALUPE AND DAVIS 
MOUNTAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND MUCH OF THE 
PERMIAN BASIN FOR 20 FOOT WINDS OF 20 MPH OR GREATER...MINIMUM 
RELATIVE HUMIDITY OF 10 PERCENT OR LESS...AND VERY HIGH FIRE 
DANGER...

.SURFACE LOW PRESSURE WILL DEEPEN ACROSS THE TEXAS SOUTH PLAINS
TODAY. A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF THIS
FEATURE WILL BRING INCREASING SOUTH TO SOUTHWEST 20 FOOT WIND
SPEEDS ACROSS MUCH OF THE PERMIAN BASIN THIS AFTERNOON. WESTERLY
20 FOOT WINDS ARE ALSO EXPECTED TO INCREASE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...AND THE ADJACENT VAN HORN/HIGHWAY 54
CORRIDOR. VERY WARM TEMPERATURES AND EXTREMELY LOW RELATIVE
HUMIDITY IS ANTICIPATED ACROSS THESE AREAS THIS AFTERNOON. MANY
LOCATIONS WILL SEE RELATIVE HUMIDITY IN THE SINGLE DIGITS. THESE
CONDITIONS...WHEN COMBINED WITH THE VERY DRY FUELS AND VERY HIGH
FIRE DANGER...WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE
GROWTH AND SPREAD THIS AFTERNOON.

TXZ046>048-051>053-061>063-068>070-282200-
/O.UPG.KMAF.FW.A.0014.080228T1800Z-080229T0000Z/
/O.EXB.KMAF.FW.W.0017.080228T1700Z-080229T0000Z/
DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-ECTOR-MIDLAND-
GLASSCOCK-CRANE-UPTON-REAGAN-
415 AM CST THU FEB 28 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING FOR MUCH OF THE PERMIAN BASIN...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

INCREASING SOUTH AND SOUTHWEST WINDS NEAR 20 MPH ARE EXPECTED TO
DEVELOP BY LATE MORNING. VERY WARM TEMPERATURES WILL ALLOW RELATIVE
HUMIDITY TO DROP TO NEAR 10 PERCENT DURING THE AFTERNOON. THESE
CONDITIONS...WHEN COMBINED WITH THE VERY DRY VEGETATION WILL
CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD
THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL
GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO 
WIND-DRIVEN WILDFIRES.

$$

TXZ074-282200-
/O.EXB.KMAF.FW.W.0017.080228T1700Z-080229T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
415 AM CST THU FEB 28 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING FOR THE DAVIS MOUNTAINS...WHICH IS IN EFFECT FROM 11
AM THIS MORNING TO 6 PM CST THIS AFTERNOON.

WESTERLY WINDS OF 20 TO 30 MPH...WITH OCCASIONAL GUSTS OVER 40 MPH
WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS TODAY. VERY WARM
TEMPERATURES WILL ALLOW RELATIVE HUMIDITY TO FALL INTO THE SINGLE
DIGITS DURING THE AFTERNOON. THESE CONDITIONS...WHEN COMBINED WITH
THE VERY DRY VEGETATION WILL CREATE A FAVORABLE ENVIRONMENT FOR
RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL
GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO
WIND-DRIVEN WILDFIRES.

$$

NMZ114-TXZ057-258-282200-
/O.EXT.KMAF.FW.W.0017.080228T1700Z-080229T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
415 AM CST THU FEB 28 2008 /315 AM MST THU FEB 28 2008/

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON...

THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS...AND THE VAN
HORN AND HIGHWAY 54 CORRIDOR IS NOW IN EFFECT FROM 11 AM CST /10
AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON.

WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON. WESTERLY
WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED
ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR THIS AFTERNOON. VERY
WARM TEMPERATURES WILL ALLOW RELATIVE HUMIDITY TO FALL INTO THE
SINGLE DIGITS DURING THE AFTERNOON. THESE CONDITIONS...WHEN
COMBINED WITH THE VERY DRY VEGETATION WILL CREATE A FAVORABLE
ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL
GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO 
WIND-DRIVEN WILDFIRES.

$$
000 
WWUS84 KMAF 282036
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CST THU FEB 28 2008

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST FOR THE
GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN AND HIGHWAY 54
CORRIDOR AND MUCH OF THE PERMIAN BASIN FOR 20 FOOT WINDS OF 20 MPH
OR GREATER...MINIMUM RELATIVE HUMIDITY OF 10 PERCENT OR LESS AND
VERY HIGH FIRE DANGER...

.SOUTHWEST 20 FOOT WIND SPEEDS NEAR 20 MPH WILL CONTINUE ACROSS 
MUCH OF THE PERMIAN BASIN THROUGH THIS AFTERNOON. WESTERLY 20
FOOT WINDS OF 20 TO 30 MPH WILL ALSO CONTINUE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...AND THE ADJACENT VAN HORN/HIGHWAY 54
CORRIDOR. ABOVE NORMAL TEMPERATURES AND EXTREMELY LOW RELATIVE
HUMIDITY WILL ALSO CONTINUE THIS AFTERNOON. MANY LOCATIONS WILL
SEE RELATIVE HUMIDITY IN THE SINGLE DIGITS...ESPECIALLY ALON THE
TRANS PECOS REGION. THESE CONDITIONS...WHEN COMBINED WITH THE
VERY DRY FUELS AND VERY HIGH FIRE DANGER...WILL CREATE A FAVORABLE
ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

NMZ114-TXZ046>048-051>053-057-061>063-068>070-074-258-290000-
/O.CON.KMAF.FW.W.0017.000000T0000Z-080229T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-DAWSON-BORDEN-SCURRY-MARTIN-
HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-ECTOR-MIDLAND-
GLASSCOCK-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
236 PM CST THU FEB 28 2008 /136 PM MST THU FEB 28 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON. 

WESTERLY WINDS OF 20 TO 30 MPH...WITH OCCASIONAL GUSTS OVER
40 MPH WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS. VERY WARM
TEMPERATURES WILL ALLOW RELATIVE HUMIDITIES TO FALL INTO THE
SINGLE DIGITS DURING THE REMAINDER OF THIS AFTERNOON. THESE
CONDITIONS...WHEN COMBINED WITH THE VERY DRY VEGETATION WILL
CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD
THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO WIND-DRIVEN WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 27, 2:20 PM CST, 48 minutes earlier.

Area forecast discussion, Feb 27, 2:20 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST WED FEB 27 2008

.DISCUSSION...
NWLY MID LEVEL FLOW WILL BACK TO W THUR P.M. AS AN UPPER LOW MOVES
INVOF SRN CALIF. MEANWHILE FAST NRN STREAM MID LEVEL FLOW WILL
FAVOR A WEAK COLD FRONT TO DROP S INTO W TX. A BROAD AREA OF SFC
LOW PRESSURE WILL DEVELOP INVOF TX/NM BORDER W-SW OF KLBB THURSDAY
P.M.. THE WWD POSITION OF SFC LOW WILL FAVOR A SLY WIND ACRS ERN
CWFA AND W-SW WIND ACRS SE NM PLAINS/TRANS PECOS. 7H WINDS NEAR
25KTS WILL FAVOR GUSTY WINDS ESPECIALLY GDP MTNS. ALTHOUGH DOESN/T
LOOK LIKE A DUE W WIND. MET MOS IS STRONGEST THRU GDP PASS WHICH
IS USUALLY THE CASE...BUT IT HAS BEEN CONSISTENT AND WILL OPT TO
CONTINUE HIGH WIND WATCH FOR GDP MTNS FOR THURSDAY. UNUSUALLY WARM
TEMPS ARE EXPECTED AREAWIDE AS BROAD/WARM (20C) 85H THERMAL RIDGE
IS PARKED ACRS MUCH OF CWFA. AFOREMENTIONED WEAK COLD FRONT PUSHES
S THRU PB FRI MORNING WITH HIGH TEMPS SOME 10-15 DEGREES F COOLER.
MID LEVEL FLOW WILL WEAKEN FRI WITH WARM/DRY CONDITIONS ALONG RIO
GRANDE. BY SAT MORNING RETURN SLY FLOW WILL DEVELOP WITH LEE TROF
FORMATION SE COLORADO/WRN KS. THIS WILL BRING HIER DWPNTS INTO THE
E CWFA ALONG WITH MORNING LOW CLOUDS...PROBABLY AS FAR W AS SE NM
PLAINS AND NEAR OR W OF KFST. EXPECT MSTR WILL BE SHALLOW AND DRY
AIR WILL MIX EWD DURING THE DAY LEAVING WARMEST AIR ACRS TRANS
PECOS/WRN PB/SE NM PLAINS. MEANWHILE FARTHER NW MID LEVEL FLOW
WILL BEGIN TO AMPLIFY INTO SUNDAY MORNING. THIS WILL INCREASE 7H
WINDS ACRS W TX/SE NM WITH A HARD EWD PUSH OF DRY AIR SUNDAY
AFTERNOON. 30-40KTS AT 7H SUGGEST A WINDY DAY. SOME DIFFERENCES IN
GFS/ECMWF WRT TO SFC LOW POSITION WITH THE ECMWF/S FARTHER EWD
POSITION FAVORING STRONGER WINDS. AGAIN IT WILL BE VERY WARM SUNDAY
IN ADVANCE OF COLD FRONT MOVING S INTO PANHANDLE. NW MID LEVEL
FLOW WILL FOLLOW IN WAKE OF PASSING 5H TROF. THIS WILL BE SUFFICIENT
FOR WINDS TO INCREASE MONDAY WITH MIXING/SUBSIDENCE...BUT NOTICEABLY
COOLER. THERE SEEMS TO BE NO END TO THESE LA NINA (WARM/DRY)
TROFS. THE NEXT ONE WILL RAPIDLY APPROACH TUESDAY WITH QUICK WARM
UP AND INCREASE IN DOWNSLOPE WINDS WITH TROF PROBABLY PASSING WED.

&&

.FIRE WEATHER...
FIRE WX CONCERNS REMAIN HEIGHTENED INTO THUR ESPECIALLY WRN AREAS
INCLUDING THE GDP MTNS. EXPECT RECOVERY WILL BE POOR ACRS THE GDP
MTNS TONIGHT AND MIN RH/S WON/T HAVE FAR TO FALL. 7H WIND NEAR 25KTS
AND MIXING SUGGEST WINDS WILL EASILY BE ABOVE 20 MPH. WILL OPT TO
ISSUE RED FLAG WARNING THERE. POOR TO FAIR RECOVERY WILL EXTEND EWD
INTO PB AS WELL AND WITH HIGH TEMPS IN THE 70S AND 80S MIN RH/S WILL
FALL TO NEAR 10 PCT (OR LESS). SUSTAINED WINDS ABOVE 20 MPH WILL BE
MORE DIFFICULT THOUGH AS SFC GRADIENT ISN/T VERY TIGHT. STILL
WIDESPREAD 15-20KTS AT 85H SUGGEST WINDS VERY NEAR 20 MPH. NAM
BUFR SOUNDINGS SHOW MIXED LAYER (SFC-800MB) WIND OF 23018KTS. THIS
SITUATION LOOKS TO BE A LOW END RFW...BUT NONETHELESS WITH RECENT
HISTORY AND FUEL CONDITIONS WILL OPT FOR PATH OF LEAST REGRET AND
ISSUE A FIRE WX WATCH FOR ERN HALF OF THE CWFA. MORE HIGH CLOUDS
IN THE W WILL INHIBIT WINDS THERE SOME. SAT WILL BE TRANSITION DAY
FROM FRONT AND FOCUS FOR FIRE WX CONCERNS WILL MAINLY BE ACRS SE
NM. WILL HOLD OFF ON WATCH ATTP. MORE WIDESPREAD FIRE WX CONCERNS
EXIST SUNDAY WITH 25-30KTS AT 85H...VERY WARM TEMPS AHEAD OF COLD
FRONT...DRY DOWNSLOPE WINDS. WILL CONTINUE HIGHLIGHT THIS IN
HWO/FWF FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              41  78  44  69  /   0   0   0  10
CARLSBAD NM                35  82  41  72  /   0   0   0   0
DRYDEN TX                  37  76  47  76  /   0   0   0  10
FORT STOCKTON TX           43  84  47  73  /   0   0   0  10
GUADALUPE PASS TX          41  73  45  71  /   0   0   0   0
HOBBS NM                   35  80  38  70  /   0   0   0   0
MARFA TX                   29  76  37  72  /   0   0   0   0
MIDLAND INTL AIRPORT TX    39  77  41  69  /   0   0   0  10
ODESSA TX                  40  77  42  69  /   0   0   0  10
WINK TX                    36  85  42  76  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     HIGH WIND WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 12 PM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES...BORDEN...CRANE...DAWSON...ECTOR...
     GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...
     SCURRY...UPTON.

     RED FLAG WARNING FROM 12 PM CST /11 AM MST/ TO 6 PM CST /5 PM
     MST/ THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Feb 27, 2:32 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CST WED FEB 27 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
232 PM CST WED FEB 27 2008 /132 PM MST WED FEB 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND AND FIRE WEATHER CONDITIONS WILL CONTINUE THURSDAY AND THEN
AGAIN ON SUNDAY.

THURSDAY...WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 60
WILL BE POSSIBLE THROUGH THE GUADALUPE MOUNTAINS ON THURSDAY.
HAVE CONTINUED THE HIGH WIND WATCH FOR THIS AREA DUE TO THE
POSSIBILITY OF HIGH WINDS.

IN ADDITION...UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE
HUMIDITY VALUES...AND AMPLE FUELS WILL LEAD TO ANOTHER DAY OF
CRITICAL FIRE DANGER ON THURSDAY. HAVE ISSUED A RED FLAG WARNING
FOR THE GUADALUPE MOUNTAINS AND A FIRE WEATHER WATCH FOR THE
CENTRAL AND NORTHEASTERN PERMIAN BASIN FOR THURSDAY AFTERNOON DUE
TO THE DRY AND WINDY CONDITIONS.

THE DRY AND WINDY CONDITIONS WILL RETURN AGAIN ON SUNDAY AND LOOK
TO BE MORE WIDESPREAD AS THE NEXT SYSTEM MOVES INTO THE AREA. WILL
CONTINUE TO MONITOR THIS SITUATION AS IT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 4:52 AM CSTHigh Wind WatchMAF23 hr
Feb 27, 3:08 PM CSTFire Weather WatchMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more16 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.